MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT1H03
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/25/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils), a non-penumbra microcatheter, a non-penumbra guide catheter, and a guidewire.During the procedure, two non-penumbra coils and four smart coils were implanted in the target location.Next, the physician encountered resistance while advancing a smart coil in its introducer sheath but the coil was successfully implanted.While removing the smart coil pusher assembly, the physician encountered resistance and subsequently, the pusher wire broke off near the hub of the microcatheter.Therefore, the microcatheter was removed from the patient so that the broken wire could be retrieved.The procedure was completed using four additional smart coils, the same microcatheter, and the same guide catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil pusher assembly revealed that the distal detachment tip ddt was fractured off the distal tip of the pusher assembly.If the device is forcefully retracted against resistance, damage such as this may occur.The root cause of resistance could not be determined.Further evaluation revealed pusher assembly bends and kinks and the lamination on the distal shaft was delaminated.This damage was likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11362617
Report Number3005168196-2021-00325
Device Sequence Number10983781
Product Code HCG
UDI-Device Identifier00814548015668
UDI-Public00814548015668
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/26/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/11/2025
Device Model Number400SMTHXSFT1H03
Device Catalogue Number400SMTHXSFT1H03
Device Lot NumberF99506
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/12/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/26/2021
Supplement Date Received by Manufacturer02/25/2021
Initial Report FDA Received Date02/22/2021
Supplement Report FDA Received Date03/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005